Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 103, NWS Bismarck, ND

July 5, 2009Billings County, Golden Valley County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2009, 3:03 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2009, 3:03 PM MDT (21:03 UTC)
Expired
Jul 5, 2009, 3:45 PM MDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 217 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:18 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 5, 2:18 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT SUN JUL 5 2009

.SYNOPSIS...

FLOW IS FORECAST TO BECOME SLIGHTLY MORE AMPLIFIED THIS PERIOD AS
SOUTHERN PLAINS RIDGING IS SQUASHED BY AN UPPER LEVEL LOW PUSHING
INTO THE NORTHWESTERN U.S. MIDDLE LEVEL SHORTWAVES EJECTING OUT OF
THE UPPER LOW WILL RIDE OVER THE RIDGE EXTENDING INTO THE NORTHERN
PLAINS AND KEEP SENSIBLE WEATHER RATHER ACTIVE FOR THE NEXT WEEK OR
SO.

&&

.SHORT TERM...SUNDAY THROUGH WEDNESDAY NIGHT...

TODAYS FORECAST CHALLENGES ARE DICTATED BY THE INHERENT UNCERTAINTY
ASSOCIATED WITH SHORTWAVES MOVING THROUGH FAST FLOW ALOFT.
TEMPERATURES WOULD TYPICALLY BE ABOVE AVERAGE WITH A FLAT RIDGE
BUILDING INTO THE NORTHERN PLAINS...BUT WITH SO MANY LITTLE WAVES
CAUSING THE CHANCE FOR PRECIPITATION DURING MOST OF THE SHORT
TERM...HIGHS AND LOWS WILL LIKELY BE CONTROLLED BY DURATION AND
INTENSITY OF CLOUD COVER AND PRECIPITATION. FOR THIS
REASON...FORECAST TEMPERATURES ARE CONSIDERABLY BELOW CLIMATOLOGY ON
TUESDAY...WHEN EASTERLY FLOW AT THE SURFACE COMBINES WITH THICKER
CLOUDS AND PRECIPITATION TO INHIBIT DAYTIME HEATING.

CONCERNING PRECIPITATION...THE BEST CHANCES FOR MODERATE TO HEAVY
ACCUMULATIONS ARE ON TUESDAY AFTERNOON AND WEDNESDAY EVENING/NIGHT.
BOTH ARE ASSOCIATED WITH STRONGER/LARGER SHORTWAVES EJECTING OUT OF
THE NORTHWESTERN UPPER LEVEL LOW...AND BOTH HAVE LESS MODEL SPREAD
THAN WHAT IS TYPICALLY SEEN WITH THE WEAKER MESOSCALE RIDGE-RUNNERS
AT THESE TIME RANGES. THUS...FORECAST GRIDS INDICATE HIGHER
PRECIPITATION CHANCES DUE TO FAR LESS UNCERTAINTY AMONG THE 12 UTC
GFS/ECMWF/NAM AND 09/15 UTC SREF MEAN THAN IS TYPICAL WITH SUMMER
CONVECTION. ADDITIONALLY...THOSE MODELS HAVE SHOWN GOOD CONSISTENCY
WITH THE ASSOCIATED KINEMATICS FOR THESE EVENTS. FOR OTHER
TIMES...SIMPLY STUCK RELATIVELY CLOSE TO CLIMATOLOGY AND CONTINUITY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...

ON THURSDAY THE MODELS BRING THE UPPER LOW MOVING ACROSS SOUTH
CENTRAL CANADA TO WESTERN ONTARIO BY FRIDAY MORNING. AFTER THIS
THERE ARE SOME DIFFERENCES IN THE MODELS...BUT THEY AGREE IN KEEPING
A TROUGH OFF THE WEST COAST. THIS RESULTS IN EITHER ZONAL (WEST TO
EAST) FLOW OVER NORTH DAKOTA OR RIDGING ALOFT. IN EITHER CASE...NOT
CONFIDENT ON TIMING OR PLACEMENT OF ANY SHORTWAVES IN THIS FLOW
REGIME. THUS HAVE KEPT A MENTION OF THUNDERSTORMS FOR THURSDAY...BUT
THEN KEPT MENTION OUT OF FRIDAY THROUGH SUNDAY.

&&

.AVIATION...

WEAK HIGH PRESSURE OVER SOUTHERN SASKATCHEWAN/MANITOBA WITH LOW
PRESSURE OVER MONTANA. MAIN FOCUS FOR ANY CONVECTION TODAY IS MID
LEVEL IMPULSES PROGGED TO MOVE ACROSS THE STATE AT PEAK HEATING TIME
OF LATE AFTERNOON/EVENING. FIRST IMPULSE APPEARS TO BE MOVING
TOWARDS KBIS FROM KDIK. THE SECOND STRONGER IMPULSE APPEARS TO BE
OVER NW/NORTH CENTRAL ND AND IS FORECAST TO INCREASE AND MOVE
SOUTHEAST. THE QUESTION IS WHETHER SURFACE TEMPERATURES WILL REACH
MID 80S TO BEGIN SURFACE BASED CONVECTION...WITH MID CLOUD COVER
HAMPERING HEATING. OTHERWISE VFR CONDITIONS TONIGHT. THE NEXT CHANCE
OF PRECIPITATION IS MONDAY MORNING...MAINLY IN THE WEST...THEN
STATEWIDE MONDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SCHECK/JV
Hazardous weather outlook, Jul 5, 3:43 AM MDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
443 AM CDT SUN JUL 5 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
443 AM CDT SUN JUL 5 2009 /343 AM MDT SUN JUL 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM ALBERTA AND
SASKATCHEWAN WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS OVER
NORTHWEST NORTH DAKOTA TODAY WITH ISOLATED THUNDERSTORMS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH
SATURDAY. THE BEST CHANCES FOR WIDESPREAD PRECIPITATION WOULD OCCUR
MONDAY NIGHT THROUGH TUESDAY NIGHT...AND WEDNESDAY NIGHT INTO THURSDAY.
SOME OF THESE THUNDERSTORMS COULD ALSO BECOME SEVERE. LESSER
CHANCES OF PRECIPITATION ARE EXPECTED IN BETWEEN THESE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:25 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley50 min
Jul 5, 3:49 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope56 min
Jul 5, 4:31 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope59 min
Jul 5, 4:47 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.